Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 236, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 6:01 AM CDT for Marshall County, Polk County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2005, 6:01 AM CDT (11:01 UTC)
- Expired
- Sep 5, 2005, 6:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Marshall County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 051101
SVRFGF
MNC089-119-051145-
/O.NEW.KFGF.SV.W.0236.050905T1101Z-050905T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
601 AM CDT MON SEP 5 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA
NORTHERN POLK COUNTY IN NORTHWEST MINNESOTA
* UNTIL 645 AM CDT.
* AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE
STORM WAS LOCATED 5 MILES WEST OF CARPENTERS CORNER...OR 17 MILES
WEST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWFOLDEN AT 625 AM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4848 9694 4789 9652 4818 9654 4820 9619
4852 9642
$$
GV2 follow-up statements
000
WWUS53 KFGF 051127
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
626 AM CDT MON SEP 5 2005
MNC089-119-051145-
/O.CON.KFGF.SV.W.0236.000000T0000Z-050905T1145Z/
MARSHALL MN-POLK MN-
626 AM CDT MON SEP 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR NORTH
CENTRAL POLK AND CENTRAL MARSHALL COUNTIES...
AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 7 MILES SOUTHWEST OF CARPENTERS CORNER...OR 15 MILES WEST
OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN POLK COUNTY BY 635 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4848 9694 4789 9652 4818 9654 4819 9621
4852 9642
$$
GV000
WWUS53 KFGF 051143
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
643 AM CDT MON SEP 5 2005
MNC089-119-051153-
/O.EXP.KFGF.SV.W.0236.000000T0000Z-050905T1145Z/
MARSHALL MN-POLK MN-
643 AM CDT MON SEP 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK AND CENTRAL
MARSHALL COUNTIES EXPIRED AT 645 AM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 645 AM CDT.
LAT...LON 4848 9694 4789 9652 4818 9654 4819 9621
4852 9642
$$
GVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:00 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 5, 4:00 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT MON SEP 5 2005 .DISCUSSION AND SHORT TERM (TODAY-TONIGHT)...SERIES OF SHORTWAVES AND ASSOCIATED UPPER JET MAXIMA TO PARADE OVER THE AREA. THE FIRST IS STILL CAUSING A FEW SEVERE THUNDERSTORMS IN A BROKEN LINE OF STORMS FROM NORTHEAST SD TO SOUTHEAST MB. THE LARGEST CLUSTER IN ROSEAU/MARSHALL COUNTIES MN IS ON THE CONVERGENT LEFT QUADRANT OF THE LOW LEVEL JET WHICH THE RUC SLOWLY SHIFTS THROUGH LAKE OF THE WOODS BY AROUND SUNRISE. EXPECT THIS LINE TO GRADUALLY WEAKEN AND MOVE EAST. ANOTHER SHORTWAVE NEAR EASTERN MT BORDER WILL SKIRT BY PROBABLY WITH NO MORE THAN ISOLATED THUNDER AND MAYBE NONE THIS MORNING. THE SHORTWAVE TO WATCH HAS JUST PASSED YELLOWSTONE PARK AND IS RATHER OBSCURE IN WATER VAPOR. BUT THIS IS THE ONE NAM AND GFS SHOW WITH A LOT OF UPPER JET DIVERGENCE WITH THE MODELS PLACEMENT DETERMINING WHERE THE MOST QPF OCCURS...FARTHER SOUTH IN NAM. UKMET SHOWS THIS SHORTWAVE BECOMING ABSORBED INTO THE MORE DOMINANT JET LATE TODAY APPROACHING OVER SOUTHERN SASK...WHICH SEEMS AN UNLIKELY SCENARIO. LOW LEVEL CONVERGENT FLOW NEAR THE BAROCLINIC BOUNDARY NEAR THE TROUGH AND COOL FRONT TO PROVIDE MOST OF THE REMAINING LIFT FOR POSSIBLE SEVERE STORMS AGAIN THIS AFTERNOON AND EVENING. CONVECTIVE TEMPERATURES WILL NEVER BE REACHED BUT THERE WILL BE ENOUGH ASSISTED LIFT FROM THE FRONT AND JET DYNAMICS THAT LACK OF SURFACE HEATING LIKELY WILL NOT DETER DEVELOPMENT. MAY NEED TO CONSIDER A FLASH FLOOD WATCH IF THUNDERSTORMS CONTINUE THIS MORNING AND GREATER RAINFALL WILL OCCUR THAN WHAT IS IN OUR GRIDS BUT FLASH FLOOD GUIDANCE REMAINS RELATIVELY HIGH. SOME AREAS IN UPPER RED RIVER REACH HAVE RECEIVED 2+ INCHES TONIGHT ACCORDING TO RADAR STORM TOTAL PRECIP AND DOESN/T QUITE APPEAR DONE. ALSO IT SEEMS THAT IF NAM IS CORRECT THEN HEAVY RAIN WILL FOCUS SOUTHWARD ALONG THE EASTWARD MOVING FRONT AND TRAINING STORMS WILL NOT BE A PROBLEM. IF GFS IS MORE CORRECT THEN HEAVY RAIN WOULD OCCUR (NORTHERN COUNTIES) WHERE LESS RAIN HAS FALLEN. WILL HOLD OFF ON THIS FOR NOW. .EXTENDED...MADE NO CHANGES THIS MORNING THOUGH CONSIDERED ADDING CHANCE OF THUNDER TO NEXT MONDAY. DAY SHIFT MAY EVALUATE THIS FURTHER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 243 PM CDT SUN SEP 4 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 243 PM CDT SUN SEP 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM DEVELOPMENT THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY. BERG/TG
In the hours before
Local storm report, Sep 5, 12:05 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1205 AM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL 3 N LANGDON 48.81N 98.37W
09/05/2005 1.00 INCH CAVALIER ND TRAINED SPOTTER
&&
VGODONSpecial weather statement, Sep 5, 3:59 AM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 359 AM CDT MON SEP 5 2005 MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024- 026>030-038>039-049-052>054-051000- CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON- EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS- CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM- RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY- WESTERN WALSH COUNTY- 359 AM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH 767 TO EXPIRE FOR THE FOLLOWING AREA... IN MINNESOTA THIS ALLOWS TO EXPIRE 9 COUNTIES IN NORTHWEST MINNESOTA KITTSON... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN WEST CENTRAL MINNESOTA CLAY... WILKIN... IN NORTH DAKOTA THIS ALLOWS TO EXPIRE 17 COUNTIES IN NORTHEAST NORTH DAKOTA BENSON... CAVALIER... EDDY... GRAND FORKS... NELSON... PEMBINA... RAMSEY... TOWNER... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO... COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS... ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS... GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON... MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA... RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS... VALLEY CITY AND WAHPETON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:19 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 56 min |
| Sep 5, 4:54 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 66 min |
| Sep 5, 5:14 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 46 min |
| Sep 5, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.